I have been diagnosed with classic migraines at the age 12. I have been to headache specialist for years as a youth and young adult, I felt like a guinea pig, they had me on all kinds of drugs, beta blockers, channel blockers, Ergostat, Midrin, Caffergot, Fioricet, etc etc. Now here I am just turned 40 and they are more frequent and a lot more painful. I have tried the newer drugs that supposedly reverse the vasodilation process, but don’t seem to work with me. I end of getting nausea, but no relief. I don’t understand how these headaches can come on stronger than before. What I mean by that is I get the tunnel vision and usually I can tell how bad the headache is by how much of my vision is distorted. Lately, the headaches are intolerable. Tunnel visions, nausea and last 3 days. I just can’t take it anymore.
I went to a neurologist and he sent me for an EEG and MRI or CT scan? Not sure which one, but the EEG showed signs of abnormal brain waves which were similar behaviors to that of a person who gets seizures. So he said he can put me on a pill to take everyday that may prevent the headaches all together. My issue is that I don’t like taking long term drugs for obvious reasons and I think that taking a pill is just a Band-Aid and not finding a root cause. What advice can you give me having given you my history on migraines? Thank you for your time.
Warm Regards, Phyllis.
A number of items you describe are quite common for many Migraineurs
- Many folks are tried on any medications and they’re not necessarily ”guinea pigs”. They’re simply being treated with what is available at that time.
- Many migraine specific medications (i.e., triptans) don’t work, especially if there are offending agents to cause medication overuse headache (MOH) present. You list at least three of these: Cafergot, Fioricet, Midrin. I suspect there may be more.
- Many women develop different headache patterns and they had as younger people. This is not uncommon. It is also not uncommon to have EEG changes accompanying migraines. In particular, this is true if someone has had a traumatic brain injury. Preventive medications, taken daily, are not poison. You have to come to some resolution of your feelings about medications being ” Band-Aids”. They are biochemical tools and looking for root causes of headache is often fruitless although there are 300 medical and surgical underpinnings, promoters, or actual causes of migraine.
A suggestion is to find another headache specialist for consultation. There's a link below to our directory of patient recommended specialists.
Good luck in your quest,
John Claude Krusz and Teri Robert
If you need to find a headache and Migraine specialist, please see our listing of patient recommended specialists.
Another good source of information and support is our forum. To post to the forum, you'll need to register, even if you're already registered on the main section of our site. You can use the same email address and password for both registrations.
About Ask the Clinician:
Dr. Krusz is a recognized expert in the fields of headache and Migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert.
If you have a question, please click HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM. Please do not submit questions via email, private message, or SharePost comments. Thank you.
Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.
© Teri Robert and J.C. Krusz, 2007.
Last updated December 17, 2007.
Published On: December 17, 2007